Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Effects of Adderall on Blood Pressure

08/11/2006

Question:

Hi. You have provided some great feedback in your responses to the many questions sent to you!

I have been taking Adderall for about one month now to treat ADD. To say the least, it has helped me focus and prioritize much better at work. At home it has also helped me remember to do certain important daily tasks and has made personal reading much easier.

On the down side, it is having a noticeable effect on my blood pressure. Before taking Adderall, my blood pressure was about 108/80 with a pulse of 64/min. Now after taking the Adderall for about 1 month it ranges between 120-140/55-80 with a pulse of 56-65 throughout any given day.

I run 2.5 miles every morning and lift weights 3 times a week. I am constantly drinking water throughout the day and have been maintaining what I consider a healthy diet: Breakfast - wheat bread w/ cottage cheese, Lunch - turkey/cheese sandwich on wheat, Dinner - healthy microwavable meals or chicken w/ salad. At work I also have been experiencing what I believe to be palpitations after reviewing some of the potential effects of taking Adderall. I have occasional shortness of breath when they occur.

Overall though they do not seem life threatening by any means and the weird thing is that I mainly only experience them at work. I never really have them when I get home after work even though I take my last dosage after I leave work for the day.

Do you feel what I described is something that will go away within the next couple of months as my body gets used to the Adderall? If not, is what I described on the extreme abnormal side for someone taking Adderall? Lastly, do you feel this is something that should be reviewed by a medical professional immediately?

I apologize for writing such a long questions. Please provide me any feedback you can. Thanks!

Answer:

First, thank you for the pleasant compliment!

Second, no reason at all to apologize for the "long" questions. You described things well, allowing me to respond better than I might have if your information was more sketchy.

Cardiovascular changes, that is, changes to do with way the heart and blood vessels work, are common with all stimulant medications. Fortunately, acutely dangerous changes are extremely rare. In fact, in my ten years as medical director at The Affinity Center in Cincinnati I have never had a patient with acutely dangerous effects. Of course, we screen our patients well to feel sure none have major problems that would suggest not using stimulants. 

Some people get the changes you describe because they are still taking in caffeine, decongestants or stimulating diet or body-building supplements. If you are doing any of those things, stop.

You did not tell me your age or your heart-health history. Obviously, the older we are and the more heart-related problems we may have, the more we must pay attention to all symptoms and signs like yours. 

Regarding the BLOOD PRESSURE: It may not be good to have a blood pressure elevated to the extend yours is for an extended period of time. It is the "140" that is more concerning and I am not sure what yours is really running. However, not only is it not urgent to follow up on right away, many people taking stimulants find their blood pressure goes back towards their normal after 3-4 months. So if the blood pressure was the only question I'd say to wait it out as long as your health professional agrees.

However, regarding PALPITATIONS: Although there is little evidence that intermittent palpitations alone are a major problem, once you have shortness of breath with them its a sign you should discuss it with your health professional. The great majority of the time it likely represents an effect produced by the anxiety-inducing chemicals that are produced by the palpitations, but you don't want to chance it.

I have found that some folks seem to have a cardiovascular system that just hypes up a lot more in response to the even the smallest things when they are on a stimulant. Once I feel my patient is essentially fine and it is not something that can just be stopped (like caffeine), I first try another stimulant. If s/he still has problems like you describe, I add a mild beta-blocker medication called atenolol and that generally does the trick. I do not keep my patients on medication that causes palpitations without changing something---unlike the blood pressure, I have not found palpitations go away unless something is changed.

I hope all works out well. If you get a chance, let us know.

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati